Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Honolulu, HI

December 31, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2007, 8:23 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2007, 8:23 AM HST (18:23 UTC)
Expired
Dec 31, 2007, 11:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

What was reported inside it

TimeReportWhereRemark
Dec 31, 11:15 AM HSTFLASH FLOODHalawa Valley, HIOBSERVER SAID WATER IS RUNNING OVER THE BRIDGE AT HALAWA VALLEY. EVEN THOUGH THE RAIN HAS EASED THE RIVER CONTINUES TO FLOOD DOWN FROM THE MOUNTAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 172 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WGHW50 PHFO 311826
FFWHFO
HIC009-312130-
/O.NEW.PHFO.FF.W.0029.071231T1823Z-071231T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
823 AM HST MON DEC 31 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 1130 AM HST

* AT 816 AM HST...A GAGE ON HALAWA STREAM SHOWED A RAPID RISE
  IN WATER LEVEL ABOVE 8 FEET FROM HEAVY RAIN FALLING AT OVER 2 
  INCHES PER HOUR OVER EASTERN MOLOKAI. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KALAUPAPA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2105 15673 2103 15679 2104 15702 2124 15699
      2121 15669

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:40 AM HST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 31, 5:40 AM HST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
540 AM HST MON DEC 31 2007

.SYNOPSIS...INCREASED SHOWER ACTIVITY CAN BE EXPECTED FROM OAHU
TO THE BIG ISLAND THIS MORNING AS A WEAK TROUGH LINGERS OVER THE
CENTRAL ISLANDS. A WEAK SHEAR LINE NEAR KAUAI TODAY WILL GRADUALLY
WORK ITS WAY DOWN THE ISLAND CHAIN AS IT DISSIPATES OVER THE CENTRAL
ISLANDS DURING THE MIDDLE OF THE WEEK. DRIER AIR WILL FILTER
THROUGH THE ISLANDS BEHIND THE SHEAR LINE WITH NORTHEAST WINDS
PREVAILING THROUGH THE WEEK. A TYPICAL TRADE WIND PATTERN OF
WINDWARD AND MAUKA SHOWERS IS EXPECTED FOR THE START OF 2008.

&&

.UPDATE...UPDATED FORECASTS TO INCLUDE FLASH FLOOD WATCH HEADLINE
FOR MAUI COUNTY AND THE BIG ISLAND. AT 530 THIS MORNING...SHOWER
ACTIVITY LOOKS TO BE TAPERING OFF ON OAHU. LOW LEVEL CIRCULATION
REMAINS IN THE VICINITY OF MOLOKAI. LOCALLY HEAVY SHOWERS CONTINUE
TO LINGER AROUND MAUI COUNTY AND WILL CONTINUE TO AFFECT
LANAI...MOLOKAI AND MAUI UNDER VERY MOIST CONDITIONS TODAY. AN
UPPER SHORTWAVE SWINGING OVERHEAD IS A POSSIBLE MECHANISM THAT CAN
ENHANCE SHOWER ACTIVITY TODAY. LOCAL TERRAIN EFFECTS AND DAYTIME
HEATING ARE OTHER FACTORS THAT WILL COME INTO PLAY. BIG ISLAND WAS
POSTED MAINLY FOR THE KONA SIDE AS MOIST SOUTHWEST FLOW UPSLOPE
COULD TRIGGER HEAVY SHOWERS AND THE POTENTIAL FOR FLOODING.

&&

.DISCUSSION...THE WEATHER MADE A TURN FOR THE WORSE OVERNIGHT WITH
HEAVY RAINS FALLING ACROSS THE CENTRAL ISLANDS. A VARIETY OF
FACTORS CAME INTO PLAY WHEN THIS ACTIVE WEATHER FLARED UP. AN
INTERESTING PATTERN WAS NOTICED AT THE LOWER LEVELS WHICH WAS SEEN
ON RADAR AND SATELLITE IMAGERY. A LOW LEVEL CIRCULATION WITH
ITS CENTER BETWEEN OAHU AND MOLOKAI WAS EVIDENT. WEATHER ON KAUAI
WAS QUIET WITH A STABLE NORTHERLY FLOW IN PLACE. MOST OF THE ACTION
WAS FROM OAHU TO MAUI COUNTY AND TO SOME EXTENT ON THE BIG ISLAND.
SHOWERS WERE MOVING IN A CYCLONIC FASHION AROUND THE APPARENT
CENTER OF CIRCULATION. CLOUD MOTION WAS TOWARD THE EAST...NORTH OF
MOLOKAI AND OAHU...WHILE CLOUD MOTION WAS WESTWARD SOUTH OF THESE
ISLANDS. LINGERING INSTABILITY AND AN APPROACHING SHORTWAVE TROUGH
ALOFT HELPED TO ENHANCE SHOWER ACTIVITY OVER THE ISLANDS.

SEVERAL RAIN GAGES ON THE WINDWARD SIDE OF OAHU REPORTED RAINFALL
RATES OF 1 TO 3 INCHES PER HOUR. RADAR DERIVED RAIN RATES WERE NEAR
5 INCHES PER HOUR IN SOME LOCATIONS. FLOOD ADVISORIES WERE INITIALLY
ISSUED FOR OAHU AND PORTIONS OF MOLOKAI...LANAI AND MAUI. FURTHER
HEAVY RAINFALL PROMPTED THE ISSUANCE OF FLASH FLOOD WARNINGS FOR
WINDWARD OAHU AND THE EAST SIDE OF MAUI. THE STREAM GAGE AT OHEO
GULCH QUICKLY REACHED A STAGE OF 7 FEET DURING THE TIME OF HEAVIEST
ACTIVITY. MOST RAIN GAGE SITES BETWEEN PUNALUU AND OLOMANA ON THE
WINDWARD SIDE OF OAHU CAME IN WITH 2 TO 3 INCHES OF RAINFALL DURING
A 3 HOUR PERIOD ENDING AT 2 AM THIS MORNING.

FORECAST MODELS PICKED UP ON THIS SURFACE TROUGH/CIRCULATION AND
SHOWS IT WEAKENING AS IT GETS SHIFTED SOUTH. SHOWERS ASSOCIATED
WITH THIS FEATURE WILL CONTINUE TODAY...AT LEAST FOR THE MORNING
HOURS. AT 330 AM...MOST OF THE SERIOUS ACTIVITY HAS QUIETED DOWN.
ALTHOUGH THERE ARE STILL SHOWERS OUT THERE AND ANY OF THEM CAN BE
ENHANCED AND PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS. OAHU AND
MAUI COUNTY ALONG WITH THE BIG ISLAND WILL CONTINUE TO RECEIVE
SHOWERS THIS MORNING. LOCALLY HEAVY RAINFALL POSSIBLE THIS
MORNING...BUT AN IMPROVING TREND IS EXPECTED THIS AFTERNOON.

THE TAIL END OF A FRONTAL BOUNDARY ASSOCIATED WITH A DEEPENING LOW
IN THE GULF OF ALASKA WAS JUST NORTHWEST OF KAUAI THIS MORNING.
FORECAST MODELS CONTINUE TO SHOW THIS FEATURE DISSIPATING AS IT
SLOWLY MAKES ITS WAY TOWARD THE CENTRAL ISLANDS TUESDAY AND
WEDNESDAY. MODERATE NORTHEAST WINDS ARE EXPECTED TO SLOWLY FILTER
ACROSS THE ISLAND CHAIN AS THE SHEAR LINE PASSES. A HIGH WILL TAKE
UP A POSITION NORTH NORTHWEST OF THE STATE...NORTHEAST WINDS WILL
FILTER ACROSS THE ISLANDS AND TYPICAL TRADE WIND WEATHER IS EXPECTED
FOR FIRST WEEK OF 2008.

&&

.MARINE...THE KAILUA BAY BUOY WAS REPORTING SEAS OF 7-8 FEET THIS
MORNING. SEAS CONTINUE TO SUBSIDE ON THE EAST SIDE OF THE ISLAND
CHAIN. THE HIGH SURF ADVISORY HAS BEEN CANCELLED AND THE SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS WAS DROPPED AS WELL. MODERATE
NORTH TO NORTHEAST WINDS WILL REQUIRE A SMALL CRAFT ADVISORY TO
REMAIN POSTED FOR KAUAI NORTHWEST AND WINDWARD WATERS. A COUPLE OF
MODERATE SIZE NORTH NORTHWEST SWELLS ARE EXPECTED THIS WEEK WITH THE
FIRST ARRIVING TUESDAY AND THE SECOND ON THURSDAY. THIS MAY CAUSE
SEAS TO REMAIN AROUND THE 10 FOOT SMALL CRAFT ADVISORY THRESHOLD
ESPECIALLY OVER WATERS NORTH OF THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR MAUI COUNTY AND BIG ISLAND.

SMALL CRAFT ADVISORY FOR KAUAI NORTHWEST AND WINDWARD WATERS.

&&

ELAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 11:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 31, 12:16 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 31, 4:57 AM HSTFlash Flood WatchHFOHawaii, Kalawao13 hr
Dec 31, 11:23 AM HSTFlash Flood WarningHFOKalawao2 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.